Oklahoma, 2017

Flash Flood in Oklahoma, August 14, 2017

August 14, 2017 · NWS TSA · 1 event in 1 county or zone

A warm front lifted slowly north out of northern Texas on the 14th. Ahead of this feature, slow moving and heavy rain producing thunderstorms occurred across southeastern Oklahoma, resulting in localized flooding across portions of Pittsburg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front lifted slowly north out of northern Texas on the 14th. Ahead of this feature, slow moving and heavy rain producing thunderstorms occurred across southeastern Oklahoma, resulting in localized flooding across portions of Pittsburg County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 14, 1:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 14, 1:54 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
254 PM CDT Mon Aug 14 2017

.DISCUSSION...
Remains of late night MCS have pushed in AR with a lingering band
of convection noted across parts of eastern OK. Old frontal
boundary to our south will lift north tonight and become diffuse
although still may see widely scattered overnight convection in
the very moist atmosphere.

Convective focus is expected to shift to our northwest later
Tuesday/Tuesday night as upper flow becomes increasingly
southwesterly and frontal boundary develops across the central
Plains. A stronger wave is forecast to move into the Plains by
Wednesday...with the frontal boundary and associated convection
making a run toward the forecast area later in the day and into
Wednesday night.

Thursday should be mostly quiet...although the ECMWF/GFS continue
to suggest potential MCS activity both Thursday and Friday nights
in the northwesterly upper flow.

Mid-level height rises/expansion of the ridge looks to finally set
back in later in the weekend and persist well into next
week...along with hot/humid/more August-like conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  91  77  90 /  40  30  20  50
FSM   72  91  76  92 /  50  40  10  20
MLC   74  91  77  90 /  30  20  10  20
BVO   69  90  75  90 /  40  30  30  50
FYV   68  86  72  88 /  50  40  10  20
BYV   68  87  72  90 /  50  40  20  30
MKO   71  89  74  90 /  40  40  20  20
MIO   69  89  74  90 /  40  40  20  50
F10   72  90  75  88 /  40  20  20  30
HHW   74  90  75  91 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, Aug 14, 12:04 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
104 PM CDT Mon Aug 14 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
104 PM CDT Mon Aug 14 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Parts of East Central Oklahoma...mainly Sequoyah county.
	ONSET...Today.

HEAVY RAIN.
	RISK...Limited.
 	AREA...Southeast Oklahoma and west central Arkansas...mainly
 	locations along and south of the Interstate 40 corridor.
 	ONSET...Afternoon.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
 	RISK...Significant.
 	AREA...Southeast Oklahoma...West central and northwest
	Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma and west central Arkansas.

DISCUSSION...
Large swath of showers and thunderstorms over northwest Arkansas
will continue to move off to the northeast this afternoon. Behind
this system scattered showers and thunderstorms will be
possible...generally along and south of Interstate 40. While
rainfall amounts are expected to be lower today, stronger storms
may produce a heavy downpour that could exacerbate flood concerns
for areas that have previously seen recent heavy rainfall. Storms
are expected to dissipate later this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Showers and thunderstorms associated with the current system will
move east of the region during the day Tuesday. However...thunderstorm
chances return Wednesday and Thursday as a frontal boundary that
slowly moves into the area during this time period. Another storm
complex within the persistent west to northwest upper flow pattern
may impact the region Thursday night into Friday.  Rain chances
look to decrease by the weekend as upper level ridging begins to
develop over the southern plains.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 14, 3:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
413 PM CDT MON AUG 14 2017

OKZ073-075-142200-
Pittsburg OK-Latimer OK-
413 PM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LATIMER AND SOUTHEASTERN
PITTSBURG COUNTIES UNTIL 500 PM CDT...

At 413 PM CDT, strong thunderstorms were located along a line
extending from 6 miles north of Krebs to 3 miles northwest of
Hartshorne to 5 miles south of Blanco. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Wilburton...                      Hartshorne...
Krebs...                          Quinton...
Alderson...                       Damon...
Higgins...                        Blocker...
Robbers Cave State Park...        Haileyville...
Gowen...                          Dow...
Bache...                          Featherston...

LAT...LON 3461 9586 3486 9569 3508 9577 3515 9535
      3506 9535 3506 9530 3486 9523 3468 9542
      3468 9551 3460 9552
TIME...MOT...LOC 2113Z 269DEG 21KT 3502 9567 3487 9562 3466 9577

The radar

The Western Arkansas radar (KSRX), 129 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pittsburg

When
August 14, 3:15 PM CST to 7:15 PM CST
Where
Pittsburg County, 1 mi NE of Krebs to 0.44 mi NNE of Krebs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.930, -95.707

Portions of some roads were flooded near Krebs, including Highway 270. A swift water rescue was conducted on Krebs Lake Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718123.